Jump to content

U.s. Government Attempting To Profit Off Of Medical Marijuana


David1946
 Share

Recommended Posts

U.S. Government Attempting To Profit Off Of Medical Marijuana

http://www.federalregister.gov/articles/2011/11/17/2011-29726/prospective-grant-of-exclusive-license-development-of-cannabinoids-and-cannabidiols-based

 

<H1>Prospective Grant of Exclusive License: Development of Cannabinoid(s) and Cannabidiol(s) Based Therapeutics To Treat Hepatic Encephalopathy in Humans.

 

This is notice, in accordance with 35 U.S.C. 209©(1) and 37 CFR part 404.7(a)(1)(i), that the National Institutes of Health, Department of Health and Human Services, is contemplating the grant of an exclusive patent license to practice the invention embodied in U.S. Patent 6,630,507, entitled “Cannabinoids as antioxidants and neuroprotectants” and PCT Application Serial No. PCT/US99/08769 and foreign equivalents thereof, entitled “Cannabinoids as antioxidants and neuroprotectants” [HHS Ref. No. E-287-1997/2] to KannaLife Sciences Inc., which has offices in New York, U.S. This patent and its foreign counterparts have been assigned to the Government of the United States of America.Show citation box

 

The prospective exclusive license territory may be worldwide, and the field of use may be limited to:Show citation box

 

The development and sale of cannabinoid(s) and cannabidiol(s) based therapeutics as antioxidants and neuroprotectants for use and delivery in humans, for the treatment of hepatic encephalopathy, as claimed in the Licensed Patent Rights.Show citation box

 

</H1>

Link to comment
Share on other sites

Hepatic encephalopathy

 

Hepatic coma; Encephalopathy - hepatic

Last reviewed: October 13, 2009.

 

Hepatic encephalopathy is a worsening of brain function that occurs when the liver is no longer able to remove toxic substances in the blood.

Causes, incidence, and risk factors

 

Hepatic encephalopathy is caused by disorders that affect the liver. These include disorders that reduce liver function (such as cirrhosis or hepatitis) and conditions in which blood circulation does not enter the liver. The exact cause of hepatic encephalopathy is unknown.

An important job of the liver is to change toxic substances that are either made by the body or taken into the body (such as medicines) and make them harmless. However, when the liver is damaged, these "poisons" may build up in the bloodstream.

Ammonia, which is produced by the body when proteins are digested, is one of the harmful substance

s that is normally made harmless by the liver. Many other substances may also build up in the body if the liver is not working well. They can cause damage to the nervous system.

Hepatic encephalopathy may occur suddenly in people who previously had no liver problems when damage occurs to the liver. More often, the condition is seen in people with chronic liver disease.

Hepatic encephalopathy may be triggered by:

Dehydration

 

Eating too much protein

Electrolyte abnormalities (especially a decrease in potassium) from vomiting, or from treatments such as paracentesis or taking diuretics ("water pills")

Bleeding from the intestines, stomach, or esophagus

Infections

Kidney problems

Low oxygen levels in the body

Shunt placement or complications (See: Transjugular intrahepatic portosystemic shunt )

Surgery

Use of medications that suppress the central nervous system (such as barbiturates or benzodiazepine tranquilizers)

Disorders that can mimic or mask symptoms of hepatic encephalopathy include:

Alcohol intoxication

 

Complicated alcohol withdrawal

Meningitis

 

Metabolic abnormalities such as low blood glucose

Sedative overdose

Subdural hematoma (bleeding under the skull)

Wernicke-Korsakoff syndrome

 

Hepatic encephalopathy may occur as an acute, potentially reversible disorder. Or it may occur as a chronic, progressive disorder that is associated with chronic liver disease.

Symptoms

 

Symptoms many begin slowly and gradually worsen, or they may begin suddenly and be severe from the start.

Symptoms may be mild at first. Family members or caregivers may notice that the patient has:

Breath with a musty or sweet odor

Change in sleep patterns

Changes in thinking

Confusion that is mild

Forgetfulness

Mental fogginess

Personality or mood changes

Poor concentration

Poor judgment

Worsening of handwriting or loss of other small hand movements

More severe symptoms may include:

Abnormal movements or shaking of hands or arms

Agitation, excitement, or seizures (occur rarely)

Disorientation

Drowsiness or confusion

Inappropriate behavior or severe personality changes

Slurred speech

Slowed or sluggish movement

Patients with hepatic encephalopathy can become unconscious, unresponsive, and possibly enter a coma.

Patients with hepatic encephalopathy are often not able to care for themselves because of these symptoms.

Signs and tests

 

Nervous system signs may change. Signs include:

Coarse, "flapping" shaking of the hands when attempting to hold the arms out in front of the body and lift the hands

Abnormal mental status, particularly cognitive (thinking) tasks such as connecting numbers with lines

Signs of liver disease, such as yellow skin and eyes (jaundice) and fluid collection in the abdomen (ascites), and occasionally a musty odor to the breath and urine

Tests may include:

Complete blood count or hematocrit to check for anemia

CT scan of the head or MRI

EEG

 

Liver function tests

 

Prothrombin time

 

Serum ammonia levels

Sodium level in the blood

 

Potassium level in the blood

 

BUN and creatinine to see how the kidneys are working

Treatment

 

Hepatic encephalopathy may become a medical emergency. Hospitalization is required.

The first step is to identify and treat any factors that may have caused hepatic encephalopathy.

Gastrointestinal bleeding must be stopped. The intestines must be emptied of blood. Infections, kidney failure, and electrolyte abnormalities (especially potassium) need to be treated.

Life support may be necessary to help with breathing or blood circulation, particularly if the person is in a coma. The brain may swell, which can be life-threatening.

Patients with severe, repeated cases of encephalopathy may be told to reduce protein in the diet to lower ammonia production. However, dietary counseling is important, because too little protein in the diet may cause malnutrition. Critically ill patients may need specially formulated intravenous or tube feedings.

Lactulose may be given to prevent intestinal bacteria from creating ammonia, and as a laxative to remove blood from the intestines. Neomycin may also be used to reduce ammonia production by intestinal bacteria. Rifaximin, a new antibiotic, is also effective in hepatic encephalopathy.

Sedatives, tranquilizers, and any other medications that are broken down by the liver should be avoided if possible. Medications containing ammonium (including certain antacids) should also be avoided. Other medications and treatments may be recommended. They may have varying results.

Expectations (prognosis)

 

Acute hepatic encephalopathy may be treatable. Chronic forms of the disorder often keep getting worse or continue to come back.

Both forms may result in irreversible coma and death. Approximately 80% (8 out of 10 patients) die if they go into a coma. Recovery and the risk of the condition returning vary from patient to patient.

Complications

 

Brain herniation

 

Brain swelling

Increased risk of:

Cardiovascular collapse

Kidney failure

 

Respiratory failure

Sepsis

 

Permanent nervous system damage (to movement, sensation, or mental state)

Progressive, irreversible coma

Side effects of medications

Calling your health care provider

 

Call your health care provider if any change in mental state or other nervous system problem occurs, particularly if there is a known or suspected liver disorder. Hepatic encephalopathy can rapidly get worse and become an emergency condition.

Prevention

 

Treating liver disorders may prevent some cases of hepatic encephalopathy. Avoiding heavy drinking and intravenous drug use can prevent many liver disorders.

If there are any nervous system symptoms in a person with known or suspected liver disease, call for immediate medical attention.

References

 

Schuppan D, Afdhal NH. Liver cirrhosis. Lancet. 2008;371:838-851. [PubMed]

Munoz SJ. Hepatic encephalopathy. Med Clin North Am. 2008;795-812. [PubMed]

Review Date: 10/13/2009.

Reviewed by: George F. Longstreth, MD, Department of Gastroenterology, Kaiser Permanente Medical Care Program, San Francisco, CA. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.

Thanks, Medcnman.

Edited by Medcnman
Link to comment
Share on other sites

Given this information, the question that begs to be answered is this:

 

 

Why are they so hell bent on denying this medicine to those of us who need it NOW?

 

 

Because people are making MORE MONEY and keeping more people employed (LEO agencies, etc.) by keeping 'it ' illlegal... money in the BILLIONS of dollars.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Loading...
 Share



×
×
  • Create New...